HomeAnnouncementOneida County Overdose Response Team Issues Spike Alert

Oneida County Overdose Response Team Issues Spike Alert

The Oneida County Overdose Response Team has issued an overdose spike alert triggered by a cluster of four non-fatal drug overdoses that occurred on May 3.

The incidents were identified in the county’s Overdose Detection & Mapping Application Program (ODMAP). Three of the overdoses involved heroin and one involved methamphetamine that was potentially laced with an opioid such as fentanyl. Two of the incidents took place in Utica, one in Rome and one in Blossvale. Narcan was administered in all cases.

“Four known non-fatal overdoses in one day may not seem like a lot, but it is important to understand that we use that baseline figure as a signal that things may be starting to trend at a higher than normal rate,” said Oneida County Executive Anthony J. Picente Jr. “It is also an indicator that more overdoses that we’re not aware of are occurring as well. Thankfully, we haven’t seen any fatalities connected with this spike yet, however, the purpose of our alert notifications is to forewarn people struggling with addiction, their loved ones and our community partners, so that they can step up response actions to prevent the situation from escalating further.”

Two of the overdoses in this spike alert required two doses of Narcan, and one required four doses, keeping with the continuing trend of multi-dose administrations being necessary to revive users because of the presence of substances like fentanyl. Harm reduction measures such as expanding access to Narcan and fentanyl test strips are two of the actions identified in the Oneida County Opioid Task Force’s recent “Call to Action” to reduce overdose fatalities this year by at least 10%.

According to a recent New York State Department of Health report, highly-potent illicit methamphetamine is becoming increasingly available throughout the U.S., including the northeast, which has not historically been a major market for the drug. Overdose deaths involving methamphetamine in New York State have increased, and fentanyl was found to be listed on a majority of the death certificates, showing that it has been driving the increase.

The report stated that individuals may intentionally combine methamphetamine or cocaine with an opioid (i.e. fentanyl or heroin), sometimes referred to as “speed-balling” or “goof-balling.” This combination increases the risk of adverse effects and overdose, specifically from respiratory depression or slowed breathing. Meanwhile, other methamphetamine and cocaine users who are not seeking an opioid, and are unaware of its presence, face increased risk of fatal overdose because of their lack of opioid tolerance.

Mark Ziobro
Mark Ziobrohttps://uticaphoenixnet.wpcomstaging.com
Mark is the current Managing Editor for The Utica Phoenix, and a Central New York Native.

Most Popular